Can Dietary Supplements Cause Health Damage?
Answered by: Susan Eagles
Question from: Name not given
Posted on: January 12, 2002

Can an all natural dietary supplement containing Ma Huang (containing ephedrine), Kola nut (containing caffeine) and Bladderwrack (containing iodine), if taken properly in accordance with the recommended use, cause damage to the heart, kidneys or liver?

We cannot name or comment on specific products, but it is important to be aware of the action of ingredients in any supplements you are thinking of taking. Even natural substances can be harmful when taken inappropriately.

Taking the nervous system stimulants Ma Huang and Kola can result in problems with your heart, adrenal glands or thyroid gland as well as damaging internal organs, as the nourishing blood flow is shifted away from these organs by stimulation of the sympathetic nervous system.

Caffeine is implicated in excessive bone loss and in bladder problems.

Bladderwrack contains iodine, which can stimulate the thyroid gland. It is used medicinally in iodine-deficient thyroid problems. An excess can cause thyroid overstimulation and an increased heart rate.

I advise against taking such supplements without recommendation from a medical doctor.

For more information on the effects of ephedrine, please go to our website at http://www.richters.com, choose "Q&A" from the main menu, then choose "Search Richters Q&A", and enter "ephed" for the search.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.